Back to search
The question

Is the physician considered responsible for the death of a patient suffering from seizures if he ordered the nurse to administer an intravenous injection at an appropriate dosage to stop the seizures, but the nurse administered it too quickly without prior warning from the physician about the necessity of administering it slowly, which led to respiratory depression and death, knowing that the injection should have been administered slowly to avoid this side effect?

Share this answer

Source: FtawySummary from Ftawy's records · added here Sep 2, 20261 min readAlso available in العربية
The answer

The apparent meaning of the question is that respiratory depression is a side effect of the injection itself, not of the speed of its administration, and convulsions might be the cause of death. Therefore, it cannot be definitively stated that the nurse's speed in administering the injection was the cause of death, nor should the doctor be held responsible merely for not warning the nurse. This is further confirmed if the nurse was familiar with the method of injecting these types of medications. The default is innocence, and one's conscience should not be burdened except by a verified matter or a strong presumption. The questioner can refer to experts to ask them about the most probable cause of death.

Summary from Ftawy's records · added here

Reviewed by El Fatwa's sharia committee.

Read the full answer on Ftawy
Where this answer came from
Source platform
Ftawy
Original fatwa ID
161468
Added here
. This is when the answer was added to El Fatwa, not the fatwa's date.
Text
Summary from Ftawy's records, reviewed by El Fatwa's sharia committee.
Read the full ruling
Read the full answer on Ftawy